Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 59, NWS Indianapolis, IN

April 18, 20246 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 18, 2024, 9:20 PM EDT for 6 counties in Indiana. It was in force for 55 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2024, 9:20 PM EDT (01:20 UTC)
Expired
Apr 18, 2024, 10:15 PM EDT
In force
55 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 10:00 PM EDTTSTM WND GST 601 Ssw Sullivan, IN
Apr 18, 10:00 PM EDTTSTM WND GST 601 Ssw Sullivan, IN
Apr 18, 10:08 PM EDTTSTM WND DMGVincennes, INStarting to get reports of trees and utility lines down within Vincennes.
Apr 18, 10:08 PM EDTTSTM WND DMGVincennes, INStarting to get reports of trees and utility lines down within Vincennes.
Apr 18, 10:13 PM EDTTSTM WND DMG3 Ssw Vincennes, INReport of a semi overturned on US 41 near Vincennes.
Apr 18, 10:13 PM EDTTSTM WND DMG3 Ssw Vincennes, INReport of a semi overturned on US 41 near Vincennes.
Apr 18, 10:13 PM EDTTSTM WND GST 60Bicknell, IN
Apr 18, 10:13 PM EDTTSTM WND GST 60Bicknell, IN
Apr 18, 10:15 PM EDTTSTM WND DMG1 N Pimento, IN11419 Sugar Lane about 6 miles south of Terre Haute....several large trees down.
Apr 18, 10:15 PM EDTTSTM WND DMG1 N Pimento, IN11419 Sugar Lane about 6 miles south of Terre Haute....several large trees down.
Apr 18, 10:23 PM EDTTSTM WND DMG3 W Lyons, INTree down across 1050W west of Lyons.
Apr 18, 10:23 PM EDTTSTM WND DMG3 W Lyons, INTree down across 1050W west of Lyons.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 7:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 468 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
468 m²/s²
0-3 km storm-relative helicity
850 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS53 KIND 190120
SVRIND
INC021-027-055-083-153-167-190215-
/O.NEW.KIND.SV.W.0059.240419T0120Z-240419T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
920 PM EDT Thu Apr 18 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Vigo County in west central Indiana...
  Sullivan County in southwestern Indiana...
  Knox County in southwestern Indiana...
  Southwestern Clay County in west central Indiana...
  Western Greene County in southwestern Indiana...
  Northwestern Daviess County in southwestern Indiana...

* Until 1015 PM EDT.

* At 919 PM EDT, severe thunderstorms were located along a line
  extending from Charleston to near Willow Hill to Noble, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Terre Haute, Vincennes, Washington, Linton, Sullivan, Bicknell,
  West Terre Haute, Jasonville, Shelburn, Prairieton, Prairie Creek,
  Farmersburg, Dugger, Clay City, Hymera, Lyons, Fairbanks, Carlisle,
  Elnora, and Oaktown.

This includes Interstate 70 between mile markers 1 and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 8775 3851 8765 3864 8762 3874 8750
      3886 8755 3896 8751 3913 8766 3922 8757
      3931 8762 3935 8753 3947 8753 3949 8710
      3933 8706 3886 8708 3854 8723 3851 8730
      3854 8735 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 0119Z 263DEG 43KT 3948 8815 3905 8798 3869 8820 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
2 follow-up statements
945 
WWUS53 KIND 190138
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
938 PM EDT Thu Apr 18 2024

INC021-027-055-083-153-167-190215-
/O.CON.KIND.SV.W.0059.000000T0000Z-240419T0215Z/
Vigo IN-Sullivan IN-Knox IN-Clay IN-Greene IN-Daviess IN-
938 PM EDT Thu Apr 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHERN VIGO...SULLIVAN...KNOX...SOUTHWESTERN CLAY...WESTERN
GREENE AND NORTHWESTERN DAVIESS COUNTIES...

At 936 PM EDT, severe thunderstorms were located along a line
extending from Martinsville to Robinson to Parkersburg, moving east
at 40 mph.

HAZARD...Up to 60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Terre Haute, Vincennes, Washington, Linton, Sullivan, Bicknell,
Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Dugger,
Clay City, Hymera, Lyons, Fairbanks, Carlisle, Elnora, Oaktown, and
Monroe City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3944 8753 3946 8709 3933 8706 3886 8708
      3854 8723 3851 8730 3854 8735 3852 8754
      3845 8760 3842 8774 3847 8775 3851 8765
      3864 8762 3874 8750 3886 8755 3896 8751
      3913 8766 3922 8757 3931 8762 3935 8753
TIME...MOT...LOC 0136Z 269DEG 36KT 3933 8788 3901 8774 3858 8805 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
501 
WWUS53 KIND 190159
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
959 PM EDT Thu Apr 18 2024

INC021-027-055-083-153-167-190215-
/O.CON.KIND.SV.W.0059.000000T0000Z-240419T0215Z/
Vigo IN-Sullivan IN-Knox IN-Clay IN-Greene IN-Daviess IN-
959 PM EDT Thu Apr 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHERN VIGO...SULLIVAN...KNOX...SOUTHWESTERN CLAY...WESTERN
GREENE AND NORTHWESTERN DAVIESS COUNTIES...

At 959 PM EDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Terre Haute to near Palestine to
Mount Carmel, moving east at 60 mph.

HAZARD...Up to 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Terre Haute, Vincennes, Washington, Linton, Sullivan, Bicknell,
Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Dugger,
Clay City, Hymera, Lyons, Fairbanks, Carlisle, Elnora, Oaktown, and
Monroe City.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3944 8753 3946 8709 3933 8706 3886 8708
      3854 8723 3851 8730 3854 8735 3852 8754
      3845 8760 3842 8774 3847 8775 3851 8765
      3864 8762 3874 8750 3886 8755 3896 8751
      3913 8766 3922 8757 3931 8762 3935 8753
TIME...MOT...LOC 0159Z 269DEG 53KT 3937 8746 3896 8753 3841 8776 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:16 PM EDT, 3 hours 4 minutes earlier. Its key messages:

  • Severe storms and locally heavy rain are possible from after 8pm through around sunrise.
  • Cooler but dry Friday through Monday. Some frost potential mainly north Sunday morning, more widespread frost possible Monday morning.
  • Increasing rain chances next Tuesday, low chance for thunderstorms
Area forecast discussion, Apr 18, 6:16 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
616 PM EDT Thu Apr 18 2024

.KEY MESSAGES...

- Severe storms and locally heavy rain are possible from after 8pm
  through around sunrise.

- Cooler but dry Friday through Monday. Some frost potential mainly
  north Sunday morning, more widespread frost possible Monday
  morning.

- Increasing rain chances next Tuesday, low chance for thunderstorms

&&

.MESOSCALE UPDATE...
Issued at 616 PM EDT Thu Apr 18 2024

A few strong or severe storms may sneak into far southwestern parts
of central Indiana, including Sullivan, Vincennes and Washington,
after 8 pm. Currently, strong to severe convection, including a
supercell over southern Illinois was tracking northeast around 30
mph. If these storms can make it to Vincennes, a nearby warm front
could provide some spin to the convection. In addition, surface
based CAPEs have come up over this area with LAPS and SPC data
showing SB CAPEs 500 to 1000 J/kg. This area is currently being
monitored for a convective watch later this evening.

Meanwhile, CAMs are in good agreement that the current strong to
severe convection lined up near a Springfield to St. Louis to Rolla
line will not make it into the upper Wabash Valley until after 9 pm
and then quickly roll through late this evening and early overnight.
Although instability will be waning, strong convergence and better
deep shear could result in a squall line that will be capable of
maintaining at severe threat at least into the Wabash Valley if not
the Metro. Damaging winds will be the main concern with this line.
although there could be a few spin ups as the surface low tracks
nearby. The northern extent will also depend on how far northeast
the warm front can lift. Primary indications are that it may make
it as far northeast as the I-74 corridor late evening.

&&

.SHORT TERM (This evening through Friday)...
Issued at 317 PM EDT Thu Apr 18 2024

It's another day of above normal temperatures and a conditional
threat for severe weather. Satellite shows high clouds currently
over central Indiana while surface observations show temperatures
warming into the 70s and dew points creeping higher over the SW
counties.

Thunderstorms will move in this evening, likely entering the state
between 8 and 10 pm and tracking eastward through the overnight
hours. The storms in question are currently over Missouri as of this
afternoon. As they approach, winds will start to increase to
around 10-15 mph with non-thunderstorm gusts possible through the
night. Withe the severe threat, confidence remains low given the
conditional nature. The latest CAMs show that variables may not
line up quite right, but if they do damaging winds will be the
main threat while an isolated tornado and isolated hail can't be
ruled out. Isolated flooding may also be a concern as up to an
inch of rain will be possible as the line of storms moves through
a region that already has a pretty saturated ground.

The best threat for severe weather will be over the SW counties
where the best instability and moisture content will be. As the
storms reach the area, CAPE of 500 to 1000 J/kg are expected,
especially over those SW counties, but looks to drop to less than
500 J/kg over the following few hours. However, latest CAMs are
showing less than impressive shear and helicity over the area and
the surface low driving this system looks to lift as it reaches
central Indiana. Lapse rates of 7 C/km may still be around when the
line arrives but confidence is low and it seems more likely that
those will have dropped off beforehand.

The line of storms and the cold front causing them are expected to
move out of the forecast area by sunrise or shortly after. Highs
tomorrow will be lower and closer to normal, reaching only the mid
50s to low 60s. Otherwise, nice weather is expected for the day
tomorrow with only partly cloudy skies remaining.

&&

.LONG TERM (Friday night through Thursday)...
Issued at 317 PM EDT Thu Apr 18 2024

Friday night through Monday...

Quiet weather conditions are expected for several days as surface
high pressure remains dominant over the region. Aloft, guidance
shows a few upper level impulses traversing the region which could
help to keep clouds around at times over the weekend. A weak LLJ
associated with an upper disturbance moving through Saturday will
likely help promote breezy conditions. Gusts up to 25 mph are
possible during the day.

Expect temperatures to trend cooler heading into the weekend due to
cold air advection. Lows dropping into the 30s both Saturday/Sunday
night combined with relatively light winds could support the
potential for frost. There is higher confidence in frost Sunday
night into Monday morning at this time since guidance shows much
less cloud cover. Greater cloud cover from an upper level impulse
Saturday night leads to higher uncertainty. Highs are generally
going to range from the low 50s to near 60F over the weekend before
warming up early next week.

Monday night onward...

Rain chances return late Monday night into Tuesday as a shortwave
trough and associated low pressure system move across the Great
Lakes Region. Return flow ahead of the approaching system should
allow for temperatures to continue moderating. Sufficient moisture
return combined with increasing dynamics supports likely POPs on
Tuesday. The system is likely going to move out Tuesday night. Cold
air advection and surface high pressure building in behind the
departing low will allow for quiet weather conditions to return
briefly before another system approaches late next week.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 616 PM EDT Thu Apr 18 2024

Impacts:

- Showers and thunderstorms moving in 00Z-02Z and ending 09z-11z

- MVFR and briefly worse flying conditions will accompany the
  convection and MVFR or worse will likely hang around a few
  hours after the convection moves out

- Damaging winds to 50 knots possible in the stronger cells

- Winds will shift to NW, in the wake of the front, with gusts to
near 25 knots, after 05z-15z

Discussion:

Showers and thunderstorms, with the leading edge likely linear, will
sweep across central Indiana late this evening into the overnight.
Deteriorating flying conditions will accompany the convection and
low ceilings will hang around a few hours after frontal passage.

Damaging winds are possible mainly with the leading line and later
winds will turn northwest and gust to near 25 knots behind the cold
front.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...MK
SHORT TERM...KF
LONG TERM...Melo
AVIATION...MK
Hazardous weather outlook, Apr 18, 3:58 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
358 PM EDT Thu Apr 18 2024

INZ021-028>031-035>049-051>057-060>065-067>072-192000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
358 PM EDT Thu Apr 18 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Weather hazards expected...

  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

Scattered to numerous thunderstorms are expected this evening and
into tonight. Severe storms are possible with damaging winds as
the primary hazard. A lower risk for large hail, localized flooding,
and tornadoes also exists. Lightning is a hazard with any thunderstorm.

Storm motion will be to the northeast around 35-45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:14 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Martin, Sullivan61 min
Apr 18, 10:49 PM EDTSevere Thunderstorm WarningINDLawrence, Monroe36 min
Apr 18, 11:22 PM EDTSpecial Weather StatementINDJackson38 min
Apr 18, 11:24 PM EDTSpecial Weather StatementINDLawrence21 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.